Advanced Search
      Login
 
Main Menu



Rhabdomyolysis and Acute Renal Failure in a Patient with Parkinson's Disease: A Case Report
Author: Hamid R. Hajmomenian, M.D.
Last Revised: Wed, 08-Apr-2009
Article Size: 8.55 KB

PDF Version

CLINICAL VIGNETTE

Rhabdomyolysis and Acute Renal Failure in a Patient with Parkinson's Disease: A Case Report

Hamid R. Hajmomenian, M.D.

Case Report

A 77-year-old Caucasian man presented to the Emergency Department after a fall at home. The patient had a history of gait disturbances and falls in the past. After undergoing extensive neurological assessment for his gait disorder prior to this hospitalization, the patient was diagnosed with Parkinson's disease and was started on carbidopa 25 mg/levodopa 100 mg orally three times a day. Reportedly, the patient was not taking the carbidopa/ levodopa consistently. He did not have any cardiac or neurological symptoms prior to the fall and was reportedly immobile for an uncertain amount of time, less than an hour per his wife's description. The patient developed left thigh pain immediately following his fall.

He was admitted to the hospital for further evaluation. Admission laboratory tests revealed a serum creatinine of 1.1 mg/dl and blood urea nitrogen of 25 mg/dl on the day of admission. Shortly after admission, the patient developed a fever of 100.4°F, altered mental status, increased rigidity and stiffness as well as decline in renal function. His renal function continued to worsen over the days following admission, with a peak serum creatinine of 8.7 mg/dl occurring on the sixth hospital day. Evaluation for acute renal failure revealed "large blood" on urinalysis, with only 60 to 70 red blood cells in high power field on microscopic examination, as well as an elevated serum creatinine phosphokinase of 107,442 IU/ml, and urine positive for myoglobin. The work-up for fever did not reveal any infectious source.

The patient's acute renal failure was attributed to rhabdomyolysis. Given the history of inconsistent intake of carbidopa/levodopa, development of the altered mental status, fever, increased rigidity and rhabdomyolysis, a diagnosis of malignant syndrome secondary to levodopa withdrawal was considered. The patient was treated with intravenous fluid repletion, levodopa, bromocriptine and dantrolene sodium. The patient's clinical condition improved after few days and the serum creatinine on discharge date was 2.0 mg/dl.

Discussion

Rhabdomyolysis is well known as a possible etiology of acute renal failure and can be triggered by several different circumstances. In recent years, Parkinson's disease emerged as a condition that can be complicated by the development of rhabdomyolysis and acute renal failure. Neuroleptic malignant-like syndrome (NM-LS), dopaminergic malignant syndrome, or malignant syndrome (MS) due to levodopa therapy withdrawal are believed to lead to an acute deficiency state in a patient who has an iatrogenic increase of dopaminergic transmission.1

A subgroup of patients have a predisposing factor making them more likely to develop NM-LS, or MS. Low levels of homovanillic acid - a dopamine metabolite - have been found in the cerebrospinal fluid of some patients, regardless of the dosage of L-dopa. This finding correlates with the probability of developing NM-LS, or MS.2,3

The clinical picture of NM-LS is similar to neuroleptic malignant syndrome and includes fever, muscle rigidity, elevated creatine kinase (CK) and altered level of consciousness.4 Neuroleptic malignant syndrome was initially recognized as a lethal complication of antipsychotic drugs, and the development of MS in Parkinson patients was rarely reported. However, with the accumulation of knowledge regarding complications from anti-Parkinson treatment, a significant number of patients with MS have been recognized.

Diagnosis of MS is based on fulfillment of major and minor criteria in a Parkinsonian patient with a history of inconsistent intake of dopaminergic agents. Major criteria include fever, rigidity, tremor, and elevated CK, while autonomic dysfunction including tachycardia, abnormal blood pressure, tachypnea and diaphoresis are (among) minor criteria. The diagnosis is established by meeting either all 3 major manifestations or 2 major plus 4 minor manifestations.2,5 A patient with MS does not need to meet the major and minor criteria at the same time. As there is a wide spectrum of severity of MS, from impending to definite MS, the sensitivity to diagnose the MS differs according to designation of criteria.6

Malignant syndrome can develop in Parkinsonian patients after discontinuation or simply reduction of therapy with dopaminergic agents and is also characterized by rhabdomyolysis. Complications of MS can be life threatening. A fatal case of NM-LS, or MS been reported as a complication of an "off" period in a patient with Parkinson's disease following abrupt cessation of dopaminergic stimulation, levodopa withdrawal.7 Lethal hyperthermia, rhabdomyolysis and acute renal failure, disseminated intravascular coagulation have been reported as severe complications of the malignant syndrome.

Patients with Parkinson's disease are at risk of fall due to gait and movement disorders. A fall with prolonged immobilization can result in compression-induced rhabdomyolysis and elevated CK. Simply attributing the elevated CK to immobilization resulting from a fall can result in missing the diagnosis of a malignant syndrome, which is potentially fatal. A detailed history of anti-Parkinson medication use and history of present illness from the patient and patient's caregiver or family are of great importance of diagnosing the MS.8 In our patient, the information obtained from the patient's wife denoting inconsistent intake of levodopa and insignificant immobilization after the fall, suggested the diagnosis of rhabdomyolysis secondary to MS rather than compression muscle injury caused by his fall. Furthermore, the development of fever, confusion and increased rigidity supported the diagnosis of malignant syndrome secondary to inconsistent levodopa intake in this patient.9

REFERENCES

  1. Ikebe S, Harada T, Hashimoto T, Kanazawa I, Kuno S, Mizuno Y, Mizuta E, Murata M, Nagatsu T, Nakamura S, Takubo H, Yanagisawa N, Narabayashi H. Prevention and treatment of malignant syndrome in Parkinson's disease: a consensus statement of the malignant syndrome research group. Parkinsonism Relat Disord. 2003 Apr;9 Suppl 1:S47-9. Review.

  2. Takubo H, Harada T, Hashimoto T, Inaba Y, Kanazawa I, Kuno S, Mizuno Y, Mizuta E, Murata M, Nagatsu T, Nakamura S, Yanagisawa N, Narabayashi H. A collaborative study on the malignant syndrome in Parkinson's disease and related disorders. Parkinsonism Relat Disord. 2003 Apr;9 Suppl 1:S31-41.

  3. Ward C. Neuroleptic malignant syndrome in a patient with Parkinson's disease: a case study. J Neurosci Nurs. 2005 Jun;37(3):160-2.

  4. Gibb WR, Griffith DN. Levodopa withdrawal syndrome identical to neuroleptic malignant syndrome. Postgrad Med J. 1986 Jan;62(723):59-60.

  5. Levenson JL. Neuroleptic malignant syndrome. Am J Psychiatry.1985 Oct;142(10):1137-45. Review.

  6. Mizuno Y, Takubo H, Mizuta E, Kuno S. Malignant syndrome in Parkinson's disease: concept and review of the literature. Parkinsonism Relat Disord. 2003 Apr;9 Suppl 1:S3-9. Review.

  7. Friedman JH, Feinberg SS, Feldman RG. A neuroleptic malignantlike syndrome due to levodopa therapy withdrawal. JAMA. 1985 Nov 15;254(19):2792-5.

  8. Pozzoni P, Tentori F, Corti M, Pozzi C. [Rhabdomyolysis as a complication of Parkinson's disease] G Ital Nefrol. 2002 JanFeb;19(1):13-7. Italian.

  9. Douglas A, Morris J. It was not just a heatwave! Neuroleptic malignant-like syndrome in a patient with Parkinson's disease. Age Ageing. 2006 Nov;35(6):640-1. Epub 2006 Aug 30.

Submitted on May 29, 2008



Rhabdomyolysis and Acute Renal Failure in a Patient with Parkinson's Disease: A Case Report
© copyright 2014 Anonymous & UCLA Department of Medicine
© 2004-2009, Department of Medicine, UCLA
All rights reserved. We make no representations whatsoever about any other website that may be accessed through this site. When you access a non-DOM website, please understand that it is independent from our organization, and that we have no control over the content of that website
For patient related questions email:access@mednet.ucla.edu
For medical school admission info email:somadmiss@mednet.ucla.edu
For questions about this website email:DOMhelp@mednet.ucla.edu